Michigan, 2021

Flash Flooding and Hail in Michigan, August 10 to 11, 2021

August 10 to 11, 2021 · NWS APX · 16 events in 9 counties and zones

After a warm front mixed northward across northern Michigan during the day, a weak shortwave progressing overhead helped initiate storms along a weak boundary over Lake Michigan. This line of storms tracked eastward across the area, producing damaging winds into the early morning hours of 8-11.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$392,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

After a warm front mixed northward across northern Michigan during the day, a weak shortwave progressing overhead helped initiate storms along a weak boundary over Lake Michigan. This line of storms tracked eastward across the area, producing damaging winds into the early morning hours of 8-11. Training storms across parts of NW lower Michigan also produced heavy rainfall and flash flooding in multiple locations, including washing out a roadway in Antrim county that resulted in one injury.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 10, 8:37 PM EST, 40 minutes earlier.

Area forecast discussion, Aug 10, 8:37 PM EST, 40 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
937 PM EDT Tue Aug 10 2021

.UPDATE...
Issued at 937 PM EDT Tue Aug 10 2021

An active night is shaping up across our Northwoods as a line of
strong/severe storms is in the process of congealing from the
Straits along the length of Lake Michigan. Rather impressive
instability axis and 850 mb theta E ridge over Wisconsin and
Western Upper Michigan is in the process of leaning into Lower
Michigan as the warm front surges northward. Impressive MLCAPE of
3000 J/kg is nosing into our SW CWA attm...as 0-3 km bulk shear
begins to increase toward 35 kts. Severe Thunderstorm Watch
remains in effect until 3 am for our SW CWA...with damaging winds
the primary threat. Large hail is a lesser threat given freezing
level at around 14700 ft. Certainly excessive rainfall potential
will need to be monitors as well with PWATs around 2 inches. Have
made numerous upward adjustments to POPs all evening...as will
continue to adjust as event unfolds. Severe threat should decrease
after 2-3 am as instability wanes.

&&

.NEAR TERM...(Through Tonight)
Issued at 144 PM EDT Tue Aug 10 2021

...Still monitoring severe storm potential for tonight...

High impact weather potential: Southwest half of the area remains
in a slight risk for severe thunderstorms tonight, with marginal
risk elsewhere. "IF" storms do develop, some may be capable of
producing damaging winds and large hail.

Pattern synopsis and forecast:

Fast paced and energetic pattern continues across the northern Conus
and Great Lakes region. Last nights rain producing shortwave trough
exiting into Georgian Bay, with shortwave ridge axis following in
its wake...building right across northern Michigan this
afternoon. Next wave of interest slicing east/northeast into far
western Ontario and northern Minnesota, with its attendant surface
reflection running a bit to the north of main mid level impulse.
Post wave subsidence and introduction of rising mid level heights
has largely ended the showers from earlier, with even some
thinning of the overcast in spots as low level mixing increases.

All eyes directed on "what" should occur upstream late this
afternoon and early evening as strong instability gradient and
vigorous mid level lapse plume increasingly becomes overtopped by
development of weakish low level jet. Expect deep convection to
fire along this gradient (active weather needs gradients), with at
least some convective allowing guidance lockstep with conceptual
models that this initiation will occur across southwest
Wisconsin/northeast Iowa...with this convection than following
best gradients southeast into southwest lower Michigan and points
southwest with time tonight. However, still plenty of instability
to be had further north closer to primary mid level support, with
at least some evidence this area too may see convective initiation
this evening...with this activity having much more favorable
propagation vectors to reach our area later tonight.

Primary forecast concerns/challenges:

Main focus remains centered on potential for shower and
thunderstorms again tonight. Thunderstorm intensity will also
need to be addressed.

Details:

As they usually are up in this neck of the woods, another
exceedingly difficult convective forecast tonight. Now, with that
said...and given to what was talked about earlier...do believe
the most organized storms and best severe weather potential will
remain to our southwest tonight as expected southwest Wisconsin
convection follows axis of greatest instability gradient (that
whole gradient thing again). However, also feel additional storms
may indeed fire further north, with these storms riding northern
extent of instability plume and elevated lapse rates east into our
area overnight (albeit both steadily decaying with time). Will
definitely keep just chancy type wording for now. Southwest third
of the area remains under slight risk wording for severe weather,
with marginal risk wording elsewhere. Do think any severe storms
will be the exception rather than the rule, with gusty winds and
large hail being the primary severe weather concern. Definitely a
forecast to monitor as we head through this evening. More for sure
thing is the continuation of well above normal temperatures, with
lows only ranging from the middle 60s to near 70.

&&

.SHORT TERM...(Wednesday through Friday)
Issued at 312 PM EDT Tue Aug 10 2021

...Additional strong storms possible...

High impact weather potential: More strong to severe storms possible
Wednesday

Synopsis/Forecast: A shortwave currently over N. Dakota will drag a
latent PV-anomaly across the upper Great Lakes Wednesday morning.
Additionally a new shortwave will rotate around broad troughing over
Northern Manitoba, spreading dynamic lift across Michigan through
Wednesday. At the surface a 980mb low crosses Hudson Bay with it's
associated cold front pushing through our region through the day.
Guidance has slowed down this front a bit, over Lake Superior and
Wisconsin in the morning...and by the late afternoon and evening
will be in our southwest counties. Moisture remains elevated ahead
of the system with PWAT's around 1.6 to 1.8". A plume of steep (7-8
C/Km) midlevel lapse rates will still be in place from today and
tonight as troughing continues to sink across the upper Great Lakes.
Temperatures in the mid 80's with dewpoints progged to remain near
70 degrees will also contribute to great instability in place with
guidance ranging from anywhere between 2500 and 3500 Joules of
MLCAPE. Bulk shear values increase to around 40 knots, and any
updrafts trying to organize will be aided by a 30 to 35 knot LLJ
pushing into Michigan.

The biggest question will be whether or not we can clear out
enough from any lingering morning convection to allow for
destabilization...and recent guidance is suggesting this is probable.

Troughing becomes much more broadscale over the lakes on Thursday
with a 70-80 knot upper level jet sinking south over us. At the
surface another cold front looks to move through late in the
day...even through it will be a bit moisture starved (by recent
comparisons) it may still have just enough residual moisture pooling
ahead of the front as well as support from a weak wave rotating
through souther Ontario to kick off showers Thursday late afternoon
and evening. By the time Friday rolls around surface high pressure
will be building in to our west...northerly flow from around the
high will bring synoptic moisture back down to more manageable
levels (PWAT's falling back to around half an inch or so, below
normal for mid-August).

Highs mainly in the low to mid 80's Wednesday and Thursday will give
way to cooler air, with Fridays highs expected to be in the mid
70's finally.

.LONG TERM...(Friday night through Tuesday)
Issued at 312 PM EDT Tue Aug 10 2021

High impact weather potential: Minimal

Heading into the weekend western ridging intensifies again, and the
Hudson Bay troughing shifts east. Surface high pressure may keep us
dry through the weekend and into early next week, with a weak
midlevel perturbation bringing an uptick in clouds and synoptic
moisture late in the weekend. Overall the afternoon highs sink back
down to near-normal in the mid to upper 70's.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 713 PM EDT Tue Aug 10 2021

Low pressure will slide thru Northern Michigan tonight...with a
stronger cold front sweeping thru our region Wednesday night.
Waves of showers and thunderstorms will continue to impact
Northern Lower Michigan for the next 24 hours (at least) as these
features move thru. Conditions will drop to MVFR/IFR later tonight
into Wednesday morning as areas of fog again develop. Conditions
will also deteriorate to MVFR/IFR within some heavier showers and
storms. Mainly light/variable winds tonight will become SW and
strengthen to 10 to 20 kts on Wednesday with some higher gusts
possible.

&&

.MARINE...
Issued at 144 PM EDT Tue Aug 10 2021

Biggest concern for our marine customers is potential for
high impact showers and thunderstorms later tonight through
Wednesday evening. Convective evolution remains very uncertain,
but if storms do develop, any will be capable of producing
erratic gusty winds, large hail, and heavy rain. Otherwise,
southwest winds will be on the increase, likely resulting in small
craft advisory conditions Wednesday, especially on northern Lake
Michigan.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

UPDATE...MR
NEAR TERM...MB
SHORT TERM...MB
LONG TERM...MB
AVIATION...MR
MARINE...MB
Hazardous weather outlook, Aug 10, 2:29 PM EST, 6 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
329 PM EDT Tue Aug 10 2021

MIZ016>018-020>036-041-042-086>088-095>099-112000-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
329 PM EDT Tue Aug 10 2021

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Through tonight.

There is a chance for thunderstorms tonight for much of northern
Michigan. A few storms may be severe tonight, especially along and
southwest of a line extending from Little Traverse Bay down to
around East Tawas. Damaging winds and large hail will be the
primary threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There will be additional thunderstorm chances Wednesday and
Wednesday night. There is another chance for a few storms to be
severe, mainly in the afternoon and evening. Damaging winds and
large hail will be the primary threats, and to a lesser degree, a
tornado cannot be ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter: twitter.com/nwsgaylord

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-112000-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
329 PM EDT Tue Aug 10 2021

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Through tonight.

There is a chance for thunderstorms tonight for much of northern
Michigan. A few storms may be severe tonight, especially along and
southwest of a line extending from Little Traverse Bay down to
around East Tawas. Damaging winds and large hail will be the
primary threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There will be additional thunderstorm chances Wednesday and
Wednesday night. There is another chance for a few storms to be
severe, mainly in the afternoon and evening. Damaging winds and
large hail will be the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

In the hours before

Special weather statement, Aug 10, 5:58 PM EST, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Gaylord MI
658 PM EDT Tue Aug 10 2021

MIZ098-102345-
Beaver Island and surrounding islands MI-
658 PM EDT Tue Aug 10 2021

...A strong thunderstorm will impact Beaver Island through 745 PM
EDT...

At 656 PM EDT, Doppler radar was tracking a strong thunderstorm 14
miles west of Saint James On Beaver Island, moving east southeast at
35 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of Beaver Island and
surrounding islands County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4587 8558 4586 8551 4583 8542 4585 8540
      4582 8526 4574 8533 4573 8545 4561 8545
      4556 8549 4554 8553 4554 8563 4556 8567
      4562 8569 4566 8567 4568 8574 4574 8575
TIME...MOT...LOC 2256Z 310DEG 36KT 4569 8582

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

The radar

The NCL Michigan radar (KAPX), 106 km away, was scanning. The volume nearest the first event began at 02:14 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 4 flash flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Leelanau

When
August 10, 9:17 PM EST to 9:40 PM EST
Where
Leelanau County, 0.85 mi SE of Empire
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
44.810, -86.060

Trees and powerlines down countywide between approximately 1017 PM and 1040 PM.

Thunderstorm Wind, Benzie

When
August 10, 9:27 PM EST
Where
Benzie County, 0.85 mi NE of Lake Ann
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
44.730, -85.840

Trees and powerlines downed.

Thunderstorm Wind, Grand Traverse

When
August 10, 9:30 PM EST to 10:00 PM EST
Where
Grand Traverse County, 0.98 mi W of (Tvc)traverse City A
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
44.750, -85.600

Widespread tree and powerline damage countywide between approximately 1030 and 1100 PM.

Thunderstorm Wind, Grand Traverse

When
August 10, 9:37 PM EST
Where
Grand Traverse County, 3.76 mi SSW of Traverse City
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
44.720, -85.650

Tree down across Hartman Rd near US-31. Report from TV 7/4.

Hail, Leelanau

When
August 10, 9:45 PM EST
Where
Leelanau County, 1.47 mi W of Greilickville
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
44.780, -85.680

Report from 7/4 News.

Thunderstorm Wind, Kalkaska

When
August 10, 9:55 PM EST to 10:25 PM EST
Where
Kalkaska County, 0.49 mi W of Kalkaska
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
44.730, -85.180

Widespread tree and powerline damage over northern half of Kalkaska county between approximately 1055 and 1125 PM.

Thunderstorm Wind, Leelanau

When
August 10, 10:00 PM EST
Where
Leelanau County, 0.69 mi N of Bingham
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
44.880, -85.680

Mesonet station minwm 0.8 NE Bingham.

Thunderstorm Wind, Grand Traverse

When
August 10, 10:00 PM EST
Where
Grand Traverse County, 0.49 mi E of Yuba
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
44.820, -85.440

Mesonet station miwmt in Williamsburg.

Thunderstorm Wind, Crawford

When
August 10, 10:30 PM EST
Where
Crawford County, 0.69 mi N of Frederic
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
44.790, -84.730

Trees and powerlines downed.

Thunderstorm Wind, Gladwin

When
August 10, 11:13 PM EST
Where
Gladwin County, 0.5 mi W of Gladwin
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
43.980, -84.490

Sporadic tree damage and powerlines down throughout the county. Time based on radar.

Flash Flood, Leelanau

When
August 10, 11:20 PM EST
Where
Leelanau County, 0.81 mi SE of Empire to 0.79 mi SE of Empire
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
44.811, -86.060

Water up to 6 inches deep flowing over some roads around Empire.

Flash Flood, Leelanau

When
August 10, 11:21 PM EST
Where
Leelanau County, 0.85 mi SE of Solon to 0.82 mi SSE of Solon
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
44.810, -85.760

Water rushing over the road roughly 6 inches deep at the intersection of Gallivan and Alpine roads. Report from 7/4 News.

Thunderstorm Wind, Arenac

When
August 10, 11:30 PM EST
Where
Arenac County, Alger
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
44.120, -84.120

Multiple reports of trees and powerlines down throughout the county. Roof blown off of a barn as well.

Thunderstorm Wind, Ogemaw

When
August 10, 11:30 PM EST
Where
Ogemaw County, 0.85 mi NW of Prescott
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Department of Highways
Coordinates
44.190, -83.930

Numerous trees and power lines down in Skidway/Prescott area of Ogemaw county.

Flash Flood, Antrim

When
August 11, 12:00 AM EST
Where
Antrim County, 3.26 mi ENE of Alden to 3.28 mi ENE of Alden
Cause
Heavy Rain
Injuries
1 direct, 0 indirect
Property damage
$325,000
Reported by
Department of Highways
Coordinates
44.903, -85.212

Alden highway completely washed out near Comfort Rd. Two vehicles fell into road wash out causing injury to 1 person. Multiple other road sections washed throughout county.

Flash Flood, Antrim

When
August 11, 12:32 AM EST
Where
Antrim County, 2.54 mi S of Bellaire to 2.46 mi S of Bellaire
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
44.933, -85.200

Water over M-88 in multiple locations.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2021Every state in 2021This day in weather historyWarnings in Michigan, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983522, 983523, 983525, 983524, 983526, 983529, 983527, 983528, 983530, 983531, 983534, 983536, 983537, 983538, 983539, 983541.